Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 183, NWS Pittsburgh, PA

July 18, 2003Fayette County, Greene County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 18, 2003, 5:24 PM EDT for Fayette County, Greene County, Pennsylvania. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 5:24 PM EDT (21:24 UTC)
Expired
Jul 18, 2003, 6:45 PM EDT
In force
81 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Fayette County, PA, Greene County, PA

The radar

The Pittsburgh radar (KPBZ), 81 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 1:55 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

751 
WUUS51 KPBZ 182124
SVRPBZ
PAC051-059-182245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
524 PM EDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN PENNSYLVANIA
  GREENE COUNTY IN PENNSYLVANIA

* UNTIL 645 PM EDT

* AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF FAIRDALE...MOVING SOUTHEAST AT
  25 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  FAIRCHANCE...
  FAIRDALE...
  MASONTOWN...
  NEMACOLIN...
  POINT MARION...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3997 8014 3977 8025 3970 7972 3979 7943

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 5:12 PM EDT, 12 minutes earlier.

Area forecast discussion, Jul 18, 5:12 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 PM EDT FRI JUL 18 2003

BNDRY WORKING ITS WAY SEWD NOW IN ERN/SRN SXNS...WITH STRONG TSTMS
AND HVY RAINS IN FEW LOCATIONS...THUS ADJ TO CANCEL SVR WATCH IN WRN/NRN
AREAS. CONCERN THIS EVE IS FOR FLOODING IN SOME LOCALTIES.
HIGH PRES WILL BUILD IN TNGT AND PROVIDE A DRY/PLSNT WKND...AREAS OF FOG
OVNGT. NEXT SYSTEM TO AFFECT REGION MON/MON NGT...POST FRONTAL INSTABILITY
SHOWERS FOLLOW TUES INTO PORTION OF WED WITH UPPER TROUGH JUST WEST
OF CWA. MOD GUID TEMPS LOOK OK.

PIT   57  77  55  81 /  50   0   0  10
HLG   57  77  56  81 /  50   0   0  10
MGW   59  80  57  83 /  50   0   0  10
ZZV   58  80  57  83 /  50   0   0  10
PHD   56  78  56  82 /  40   0   0  10
FKL   56  75  53  79 /  10  10   0  10
DUJ   55  75  52  78 /  40   0   0  10
LBE   58  78  55  81 /  50   0   0  10
BTP   56  76  53  79 /  40   0   0  10
IDI   57  77  54  80 /  50   0   0  10
ODM   57  75  53  80 /  50  10   0  10

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH TIL 8PM EDT FOR ZONES OHZ068>069.

PA...SEVERE THUNDERSTORM WATCH TIL 8PM EDT FOR ZONES
PAZ016...PAZ023...PAZ030>032.

WV...SEVERE THUNDERSTORM WATCH TIL 8PM EDT FOR ZONES
WVZ004...WVZ012...WVZ021>022.
Hazardous weather outlook, Jul 18, 11:05 AM EDT, 6 hours 19 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1105 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH EARLY
TONIGHT, MAINLY FROM DAMAGING WIND AND HAIL, AND MAINLY FOR AREAS
SOUTH OF INTERSTATE 80. LOCALIZED HEAVY RAIN AND DANGEROUS LIGHTNING
WILL ACCOMPANY THESE STORMS ALSO.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Local storm report, Jul 18, 3:52 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
352 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0343 PM    WASHINGTON                PA   1.00 INCH HAIL
07/18/03   WASHINGTON                     REPORTED BY TRAINED
                                          OBSERVER
Local storm report, Jul 18, 4:02 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
402 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0347 PM    WASHINGTON                PA   1.50 INCH HAIL
07/18/03   WASHINGTON                     REPORTED BY
PUBLIC

0349 PM    HOUSTON                   PA   .75 INCH HAIL
07/18/03   WASHINGTON                     REPORTED BY
PUBLIC

0257 PM    AMBRIDGE                  PA   WIND DAMAGE
07/18/03   BEAVER                         NUMEROUS TREES DOWN
                                          REPORTED BY PUBLIC
Special weather statement, Jul 18, 4:30 PM EDT, 54 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ014>016-020>023-029>032-
WVZ001>004-012-021-022-190000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
430 PM EDT FRI JUL 18 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         WASHINGTON

IN WEST VIRGINIA...

  BROOKE          HANCOCK         OHIO

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MUSKINGUM
  TUSCARAWAS

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  FAYETTE         GREENE          INDIANA         JEFFERSON
  WESTMORELAND

IN WEST VIRGINIA...

  MARION          MARSHALL        MONONGALIA      WETZEL

IN OHIO...

  MONROE          NOBLE
Special weather statement, Jul 18, 4:32 PM EDT, 52 minutes before
OHZ068-069-182130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 PM EDT FRI JUL 18 2003

...THUNDERSTORMS CONTINUE TO MOVE ACROSS NOBLE AND MONROE COUNTIES...

THUNDERSTORMS WITH VERY HEAVY RAIN HAD MOVED THROUGH THE BATESVILLE
AREA OF NOBLE COUNTY. RAPID RUNOFF HAD CASED WATER TO COLLECT ON
ROADS. THE STORMS COULD PRODUCE OVER AN INCH OF RAIN IN A SHORT
PERIOD OF TIME.

THESE STORMS COULD ALSO PRODUCE...HAIL...GUSTY WINDS...AND DANGEROUS
LIGHTNING.
Local storm report, Jul 18, 4:37 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
437 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0407 PM    1 S DUBOIS                PA   WIND DAMAGE
07/18/03   JEFFERSON                      LARGE EVERGREEN TREES DOWN
                                          ON RT 219 IN SANDY TWP.
                                          REPORTED BY SKYWARN
                                          SPOTTERS

0420 PM    HANNIBAL                  OH   .88 INCH HAIL
07/18/03   MONROE                         REPORTED BY SKYWARN
                                          SPOTTERS
Local storm report, Jul 18, 5:11 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
511 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    FAYETTE CITY              PA   WIND DAMAGE
07/18/03   FAYETTE                        LARGE TREES AND BRANCHES
                                          DOWN REPORTED BY PUBLIC

0450 PM    WOODSVILLE                OH   FLASH FLOODS
07/18/03   MONROE                         STREET AND POND FLOODING
                                          IN CENTER TOWNSHIP REPORTED
                                          BY SKYWARN SPOTTERS

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:55 PM EDTSevere Thunderstorm WarningPBZBeaver65 min
Jul 18, 2:33 PM EDTSevere Thunderstorm WarningPBZWashington57 min
Jul 18, 2:47 PM EDTSevere Thunderstorm WarningPBZJefferson58 min
Jul 18, 2:54 PM EDTSevere Thunderstorm WarningPBZBeaver66 min
Jul 18, 3:25 PM EDTSevere Thunderstorm WarningPBZWashington80 min
Jul 18, 3:55 PM EDTFlash Flood WarningPBZJefferson2 hr
Jul 18, 4:05 PM EDTSevere Thunderstorm WarningPBZFayette70 min
Jul 18, 4:22 PM EDTSevere Thunderstorm WarningPBZWestmoreland53 min
Jul 18, 4:30 PM EDTSevere Thunderstorm WarningPBZGreene60 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.